Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 340, NWS Midland/Odessa, TX

September 24, 2004Winkler County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 24, 2004, 4:30 PM CDT for Winkler County, Texas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 24, 2004, 4:30 PM CDT (21:30 UTC)
Expired
Sep 24, 2004, 5:30 PM CDT
In force
60 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 74 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.5 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 644 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
644 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
829 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 242130
SVRMAF
TXC495-242230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
428 PM CDT FRI SEP 24 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WINKLER COUNTY IN WEST TEXAS

* UNTIL 530 PM CDT

* AT 427 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES
  NORTH OF THE WINKLER COUNTY SANDHILLS PARK...OR 13 MILES           
  NORTHEAST OF KERMIT...MOVING SOUTHEAST AT 5 MPH.  THIS STORM       
  WILL CROSS FARM ROAD 874 AND STATE HWY 115.

* LOCATIONS IMPACTED INCLUDE...
  THE WINKLER COUNTY SANDHILLS PARK...
  

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3208 10303 3183 10314 3179 10283 3206 10281

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 1:59 PM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, Sep 24, 1:59 PM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
159 PM CDT FRI SEP 24 2004

.SHORT TERM...
PARTLY CLOUDY CONDITIONS PREVAILING OVER MOST OF THE CWA EARLY THIS
AFTERNOON...WITH WEAK TROUGHINESS IN THE MID LEVELS.  RESIDUAL
OUTFLOW BOUNDARIES FROM YESTERDAY EVENING/S CONVECTION DIFFICULT TO
DISCERN...BUT THE FRONTAL BOUNDARY OVER THE AREA IS BEGINNING TO
BECOME SHUNTED AGAINST THE HIGHER TERRAIN OF SOUTHEAST NEW MEXICO
AND WEST TEXAS DUE TO EASTERLY LOW LEVEL FLOW.

A COUPLE OF SHORTWAVE TROUGHS NOTED IN WATER VAPOR IMAGERY...ONE
EXITING THE WESTERN LOW ROLLING PLAINS AND THE OTHER TRANSLATING
EASTWARD ACROSS SOUTHERN NEW MEXICO TOWARD SOUTHEAST NEW MEXICO.
EXPECT WE/LL SEE CONVECTION DEVELOP THIS AFTERNOON ON ANY RESIDUAL
CONVECTIVE BOUNDARIES OVER THE EASTERN CWA...AND ALONG THE FRONTAL
BOUNDARY OVER THE WEST.  H7 TO H5 LAPSE RATES WILL APPROACH 7.5
C/KM...AND LI/S OF -3 TO -4 WILL COINCIDE WITH LOW LEVEL CONVERGENT
ZONE AND MID LEVEL SUPPORT FROM AFOREMENTIONED SHORTWAVE TROUGH OVER
THE WESTERN ZONES.  IN ADDITION...A 50 KT H25 JET WILL NOSE INTO
THIS AREA UNDER DIFFLUENT FLOW ALOFT.  SINCE 0 TO 6 KM BULK SHEAR
VECTORS OF 30 KT PROGGED OVER THIS AREA AND FORECAST SOUNDINGS
INDICATING GOOD DIRECTIONAL SHEAR...THINK SOME OF THESE TSRA WILL
PRODUCE LARGE HAIL /DUE TO COOLING TEMPERATURES ALOFT WITH WEAK
TROUGH/...AND DAMAGING WINDS /DUE TO INVERTED V CHARACTERISTICS
DISPLAYED ON FORECAST SOUNDINGS/.  THINK CONVECTION WILL BECOME MORE
WIDESPREAD THROUGH EARLY EVENING...ESPECIALLY OVER SOUTHEAST NEW
MEXICO WHERE MID LEVEL SUPPORT...UPPER LEVEL AGEOSTROPHIC
CONTRIBUTIONS...AND DIFFLUENT FLOW ALOFT WILL BE MOST PREVALENT.
STORM MOTION WOULD DIRECT THIS CONVECTION EASTWARD...BUT EXPECT
COOLING BOUNDARY LAYER WILL LIMIT THIS PROGRESSION.

THINK CONVECTION COULD CONTINUE MUCH OF THE NIGHT AS ANOTHER
SHORTWAVE SPINS SOUTHEAST INTO THE AREA AHEAD OF POSITIVELY TILTED
UPPER TROUGH DIGGING SOUTH THROUGH THE CENTRAL PLAINS.  EXPECT THE
MAJORITY OF THIS CONVECTION TO REMAIN OVER SOUTHEAST NEW MEXICO
WHERE LOW LEVEL CONVERGENCE/INSTABILITY AND MID LEVEL SUPPORT
PROGGED TO BE GREATEST.  MODEL SOUNDINGS INDICATING PRECIPITABLE
WATER TO REMAIN OVER AN INCH TONIGHT...SO CONTRARY FLOW BETWEEN THE
LOW AND MID LEVELS WILL PROBABLY YIELD SOME SLOW MOVING TSRA...HEAVY
RAIN...AND LOCALIZED FLASH FLOODING THERE.  WILL HIGHLIGHT THE
SEVERE TSRA AND FLOOD THREAT IN THE ZONES SPS/HWO.

.LONG TERM...
SLOW MOVING ACTIVE TROF TO REMAIN UPSTREAM OF PB SAT-MON SETTING
STAGE FOR PERIODS OF RAIN...SOME HEAVY AT TIMES. BY SAT PM UPPER
LEVEL DIVERGENCE INVOF COUPLED JET PATTERN IS MAXIMIZED ACRS FAR W
TX. AS UPSLOPE FLOW IS LIFTED OVER HIER TERRAIN IN WEAKLY CAPPED AND
UNSTABLE ENVIRONMENT EXPECT STORMS WILL NOT HAVE MUCH TROUBLE
DEVELOPING. CURRENT FCST HAS SCT POPS ACRS THE TRANS PECOS AND WITH
A NW STEERING FLOW ADJACENT PLAINS WILL SEE CHC POPS AS WELL. TROF
EDGES NEARER SUN PM WITH 5H MID LEVEL COLD POOL (-13 TO 14 C).
GFS/ETA IN GOOD AGREEMENT WITH MID LEVEL TROF W PLACING WRN HALF OF
CWFA IN FAVORED RIGHT FRONT QUAD OF UPPER JET. DESPITE LIMITED
SUNSHINE EXPECT AT LEAST HIGH END SCT POPS APPROPRIATE INTO CENTRAL
PB. PW/S REMAIN AROUND 1 WITH 10KT STEERING FLOW THUS HEAVY RAIN
STILL A CONCERN. DEPENDING ON EVOLUTION OF RAIN INTO SAT MORNING  A
FLASH FLOOD WATCH MAY NEEDED FOR SAT PM-SUN. ETA SUGGEST SFC RIDGING
TO HOLD IN PLACE THRU THE WEEKEND...LOOKS LIKE THIS MAY BE IN
RESPONSE TO RAIN COOLED AIR. FOCUS WILL BE TRANSITIONING E-SE INTO
MON WITH SLOW PROGRESSION OF TROF. WILL ADJUST TEMPS DOWN A FEW
DEGREES IN AREAS WHERE HAVE PLACED HIEST POPS. TUE TROF WILL HAVE
DAMPED OR MOVED E BUT LINGERING MID LEVEL THETA-E RIDGE AXIS AND
POSSIBILITY OF MINOR SHRTWV TROF MOVING ACRS BIG BEND REGION WARRANTS
AT LEAST SLGHT POPS LOWER TRANS PECOS. SHRTWV RIDGING WED AHEAD OF
ANOTHER STRONG SRN STREAM UPPER LOW MOVING INTO SWRN STATES. ISOLD
POPS FAR W LATE WED AS HEIGHT FALLS JUST COMMENCE. BY THUR/FRI SHRTWV
RIDGE TO BE E OF PB AND SFC FEATURES TROF/LOW LEVEL THERMAL RIDGE
WILL SHARPEN. MSTR WILL BE IN PLACE AND THUS SLGT CHC POPS CONTINUE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             60  79  59  75 /  40  20  20  30
CARLSBAD NM               59  73  57  74 /  70  40  40  60
DRYDEN TX                 65  81  62  75 /  50  30  30  40
FORT STOCKTON TX          61  77  59  75 /  60  30  30  60
GUADALUPE PASS TX         56  69  56  68 /  60  50  40  40
HOBBS NM                  59  74  57  73 /  60  20  20  60
MARFA TX                  51  71  52  70 /  50  40  40  40
MIDLAND INTL AIRPORT TX   60  79  60  74 /  50  20  20  40
ODESSA TX                 60  79  61  74 /  50  20  20  40
WINK TX                   60  82  59  74 /  60  30  30  60

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&
Hazardous weather outlook, Sep 24, 2:30 PM CDT, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CDT FRI SEP 24 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-251000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
230 PM CDT (130 PM MDT) FRI SEP 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND THIS
EVENING...MAINLY OVER SOUTHEAST NEW MEXICO AND THE UPPER TRANS PECOS.
MORE ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM THE DAVIS
MOUNTAINS TO THE BIG BEND REGION...THEN EAST ACROSS THE PLAINS OF
WEST TEXAS.  LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS
OF ANY SEVERE THUNDERSTORMS.

LOCALIZED HEAVY RAINFALL WILL BE POSSIBLE WITH ANY OF THESE
THUNDERSTORMS...BUT ESPECIALLY OVER SOUTHEAST NEW MEXICO WHERE THE
CHANCE OF THUNDERSTORMS WILL BE GREATEST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND THUNDERSTORMS WILL AGAIN BE POSSIBLE SATURDAY AND
SUNDAY...ESPECIALLY OVER SOUTHEAST NEW MEXICO AND THE HIGHER TERRAIN
OF WEST TEXAS.  SINCE COPIOUS AMOUNTS OF MOISTURE WILL REMAIN
AVAILABLE OVER THESE AREAS...HEAVY RAINFALL AND FLASH FLOODING WILL
BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING...
ESPECIALLY OVER SOUTHEAST NEW MEXICO AND THE UPPER TRANS PECOS IN
TEXAS.  SPOTTER GROUPS AND EMERGENCY OFFICIALS SHOULD MONITOR THE
LATEST FORECASTS AND WEATHER INFORMATION REGARDING THE POTENTIAL
FOR SEVERE WEATHER.

In the hours before

Special weather statement, Sep 24, 2:10 PM CDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
210 PM CDT FRI SEP 24 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-251000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
210 PM CDT (110 PM MDT) FRI SEP 24 2004

...LOCALIZED FLASH FLOODING WILL BE POSSIBLE THIS WEEKEND...

THE COMBINATION OF A FRONTAL BOUNDARY PERSISTING ACROSS THE AREA...
COPIOUS AMOUNTS OF MOISTURE ALONG THIS BOUNDARY...AND AN UPPER LEVEL
TROUGH FORECAST TO MOVE OVER THE AREA THIS WEEKEND WILL RESULT IN A
CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE AREA THROUGH
THE WEEKEND.  PARTS OF THE AREA MAY RECEIVE HEAVY RAINFALL THAT COULD
LEAD TO FLASH FLOODING.

ALTHOUGH ISOLATED LOCATIONS EAST OF THE PECOS RIVER COULD SEE HEAVY
RAINFALL TONIGHT AND AGAIN ON SATURDAY AND SUNDAY...LOCATIONS ALONG
AND WEST OF THE PECOS RIVER WILL BE MOST LIKELY TO SEE WIDESPREAD
SHOWERS AND THUNDERSTORMS...AND HEAVY RAINFALL.

AREA RESIDENTS SHOULD KEEP ABREAST OF THE LATEST WEATHER INFORMATION
THROUGH THE WEEKEND AND BE PREPARED TO TAKE ACTION SHOULD WATCHES
OR WARNINGS BE ISSUED IN YOUR AREA.

AKL

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 7:15 PM CDTSevere Thunderstorm WarningMAFMidland60 min
Sep 23, 7:58 PM CDTFlash Flood WarningMAFMidland3 hr
Sep 23, 8:05 PM CDTSevere Thunderstorm WarningMAFEctor55 min
Sep 23, 8:19 PM CDTSevere Thunderstorm WarningMAFMidland41 min
Sep 23, 9:06 PM CDTSevere Thunderstorm WarningMAFEctor39 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.